Posted By Julia on July 06, 1999 at 09:06:01
My 12-year-old daughter has cerebral palsy. She has had additional problems the last 20 months which have puzzled her doctors. These symptoms include, at various times and in various combinations:
Crying spells--sometimes pitiful, sometimes agitated, often sounding confused; nausea; vomiting; pallor; flushing of face and/or legs; purple hands after eating; glassy eyes; purple around eyes; dilated pupils, sometimes responding slowly to light; fatigue; quietness (normally very talkative); low-grade fever; slightly lower temperature; reduced muscle tone; sudden and profound drowsiness.
Seizures have been ruled out by 24-hour EEG (multiple day), but during hospitalization tachycardia with some sudden brief drops in heart rate (recorded by Holter monitor) and periods of low blood pressure were noted. A few checks of blood glucose ranged from 60's to 140's. However, her symptoms and the findings do not line up consistently. She is currently taking Robinul, Klonopin, and Baclofen for her cerebral palsy (EEG was done both with and without Klonopin).
Her local doctor thought she had acute confusional migraines (without headaches), but the neurologist who hospitalized her suspects the autonomic nervous system. Would you have any thoughts on her symptoms and any ideas on doctors/centers specializing in dysautonomia testing and treatment, specifically in children? I would also like to know if the crying spells would fit with dysautonomia. The crying spells started abruptly in a very even-tempered child exactly two weeks before the onset of the other symptoms. Any thoughts on standard treament choices in children would be great, too.
Thank you kindly.
Posted By CCF Neuro MD MM on July 07, 1999 at 11:08:54
A few other options should be considered in addition to the diagnosis of cerebral palsy. One possibility is that she may have a metabolic disorder, such as a mitochondrial encephalopathy , these genertic disordes can manifest with both cardiac abnormailities, abnormalities of muscle tone and neurological problems. This group of inherited diesasew has only been recognized relatively recently and frequently tie together puzzling constellations of symptoms as you describe.
I would suggest that you seek an evaluation in a large university pedicatic neurology clinic , where you will be most likely to find some one with this sort of expertise. Yopu do not mention what part of the country you live in, the number of these specialists is relatively rare so you may need to travel. Our own expert in this area is Dr Bruce Cohen, ( 216 ) 444 5559 who deals with many of these cases, if you are prepared to travel to the Cleveland area.
Dysautonomia in a child? Julia 7/07/1999
Re: Dysautonomia in a child? CCF Neuro[P] MD, RPS 7/07/1999
Dysautonomia in a child? Julia 7/07/1999
Re: Dysautonomia in a child? CCF Neuro[P] MD, RPS 7/08/1999
Dysautonomia in a child? Julia 7/09/1999
Re: Dysautonomia in a child? CCF Neuro[P] MD, RPS 7/09/1999
Dysautonomia in a child? Julia 7/11/1999
Re: Dysautonomia in a child? CCF Neuro[P] MD, RPS 7/11/1999
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.